New Mexico, 2015Flash Flood in New Mexico, July 12, 2015
July 12, 2015 · NWS ABQ · 1 event in 1 county or zone
A very moist and unstable atmosphere in place along with weak steering flow set the stage for numerous thunderstorms with locally heavy rainfall. One storm in particular to the west of Ruidoso near Bonito Lake produced a significant localized flash flood near Orchard Campground and Marthas Canyon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable atmosphere in place along with weak steering flow set the stage for numerous thunderstorms with locally heavy rainfall. One storm in particular to the west of Ruidoso near Bonito Lake produced a significant localized flash flood near Orchard Campground and Marthas Canyon. Several points on the road were washed over with flood waters, mud, rocks, and debris.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 12, 11:11 AM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 12, 11:11 AM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1211 PM MDT SUN JUL 12 2015
.AVIATION...
18Z TAF CYCLE
CENTER OF UPPER LVL HIGH REMAINS TO EAST OF NM WITH WEAK UPPER
TROF JUST OFF WEST COAST AND THIS COMBO IS KEEPING MONSOONAL
MOISTURE PLUME OVER WEST TO N CENTRAL NM. SHRA AND TSRA TO
INCREASE TO SCT OR EVEN NUMEROUS COVERAGE ACROSS THIS AREA WITH AT
LEAST A FEW REACHING THE LOWER TERRAIN AFTER ROUGHLY 21Z. MTS
OCCASIONALLY OBSCURED IN MVFR CIGS/VSBYS IN STRONGER TSRA. ISOLD
STORMS WITH HAIL AND WND GUSTS TO 45KT POSSIBLE FROM THE RGV TO
THE AZ BORDER AFT 18Z. LITTLE OR NO SHRA/TSRA ACTIVITY SE AND E
CENTRAL NM DUE TO TO BE RELATIVELY STABLE IF SHORT TERM MODELS
CORRECT.
43
&&
.PREV DISCUSSION...328 AM MDT SUN JUL 12 2015...
.SYNOPSIS...
CENTRAL AND ESPECIALLY WESTERN NEW MEXICO WILL BE THE FAVORED AREA
FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. STORM
MOTIONS WILL BE SLOWER THAN RECENT DAYS...THUS THE POTENTIAL FOR
HEAVY RAIN AND FLOODING WILL INCREASE. THESE SAME AREAS WILL BE
FAVORED AGAIN ON MONDAY WHILE ON TUESDAY...STORMS MAY ALSO EXPAND
ACROSS NORTHEAST NEW MEXICO. THE DOWNTREND IN STORM COVERAGE FOR
THE MIDDLE AND LATTER PART OF THE WEEK DOES NOT LOOK TO BE AS
SIGNIFICANT. THUS...SHOWERS AND THUNDERSTORMS WILL CONTINUE AT
LEAST OVER THE HIGH TERRAIN. AS IT STANDS NOW...THURSDAY MAY BE
THE MOST INACTIVE DAY.
&&
.DISCUSSION...
LOOKS LIKE IT WILL BE A PRETTY ACTIVE DAY ACROSS WESTERN NEW
MEXICO. MODELS STILL SUGGESTING THAT THE MOISTURE PLUME WILL SHIFT
BACK OVER WESTERN NM AND A VORT MAX WILL RIDE UP THRU THE FLOW AND
SPARK NUMEROUS SHRA/TSRA ACROSS THE WESTERN THIRD OR SO OF THE
STATE. THE HRRR IS QUITE BULLISH IN THIS REGARD AND THUS HAVE
RAISED POPS CONSIDERABLY ACROSS THESE AREAS. HAVE ALSO MENTIONED
THE POTENTIAL FOR HEAVY RAIN GIVEN STORM MOTIONS SHOULD BE SLOWER
TODAY WITH THE UPPER HIGH MOVING WESTWARD. A FEW STORMS MAY ALSO
BRIEFLY BECOME SEVERE. WHILE TEMPS REMAIN NEAR OR BELOW NORMAL
ACROSS THE WEST DUE TO STORMS/CLOUD COVER...TEMPS SHOULD RISE NEAR
TO ABOVE NORMAL ACROSS THE EAST THANKS TO THE INFLUENCE OF THE
UPPER HIGH.
MODELS SHOWING THE UPPER HIGH WEAKENING A BIT ON MONDAY...BUT
REMAINING CENTERED OVER WEST TEXAS. THUS THE MOISTURE PLUME WILL
REMAIN ACROSS WESTERN NM AND ACROSS THE NORTHERN MTNS. TEMPS
SHOULD CONTINUE TO CLIMB...WITH ALL GUIDANCE SHOWING TCC REACHING
TRIPLE DIGITS.
THE PLUME LOOKS TO BE TILTED A BIT MORE TOWARD NE NM ON TUESDAY
AS A WEAK SHORTWAVE SLIDES ACROSS COLORADO. THAT COMBINED WITH A
WEAK WIND SHIFT ACROSS THE NE MAY MAKE THAT AREA A BIT MORE
ACTIVE. OTHERWISE THOUGH...LOW LEVEL DEWPOINTS WILL BE STARTING TO
MIX OUT A BIT MORE. STILL EXPECTING STORMS OVER THE HIGH
TERRAIN...AT THE VERY LEAST.
THE DOWNTICK IN STORM COVERAGE FOR THE MIDDLE AND LATTER PART OF
NEXT WEEK DOES NOT LOOK TO BE AS SIGNIFICANT AS WHAT WAS ONCE
THOUGHT. WHERE THE UPPER HIGH WAS ONCE SUPPOSED TO ELONGATE OVER
THE SOUTHERN STATES AND LIMIT MONSOONAL MOISTURE TRANSPORT
NORTHWARD...MODELS ARE NOW KEEPING THE UPPER HIGH CENTERED FURTHER
EAST THROUGH THE REMAINDER OF THE WEEK. THUS...THE MONSOONAL PLUME
WILL STAY ACROSS NM...KEEPING IT AT LEAST SOMEWHAT ACTIVE. THE
ECMWF STILL SHOWS SOME ELONGATION...AND DISRUPTION OF THE MOISTURE
PLUME...BUT NOT AS SIGNIFICANT AS YESTERDAY. NONETHELESS...SOME
DRIER AIR SHOULD MOVE INTO THE STATE ON OR BY THURSDAY AS ANOTHER
TROUGH CROSSES THE CENTRAL/NORTHERN ROCKIES. SO THERE WILL STILL
BE SOME DOWNTICK IN COVERAGE...BUT AGAIN...PERHAPS NOT AS
SIGNIFICANT OR LONG LASTING. MODELS NOW SHOWING THE UPPER HIGH
MOVING BACK OVER THE STATE LATE NEXT WEEKEND. WE SHALL SEE.
34
&&
.FIRE WEATHER...
UPPER HIGH CENTER STARTING TO SHIFT WESTWARD AS WEST COAST TROF
WEAKENS EARLY THIS MORNING. HOWEVER...ALL INDICATIONS ARE THE
PLUME OF MOISTURE WILL BE IMPACTING WESTERN AND CENTRAL NM TODAY.
SHORT TERM MODELS SUGGEST THE WEST...INCLUDING THE NORTHWEST
PLATEAU...COULD SEE WIDESPREAD CONVECTION. CELL MOTION IS FORECAST
TO BE TRENDING FROM SOUTH TO NORTH WITH SLOWER SPEEDS THAN IN THE
LAST COUPLE OF DAYS. THEREFORE BETTER POTENTIAL FOR LOCALLY HEAVY
RAINFALL. IN ADDITION...ISOLATED STRONG STORMS WITH HAIL AND
STRONG WIND GUSTS ARE POSSIBLE FROM THE RGV TO THE AZ BORDER. THE
SOUTHEAST WILL BE LEAST LIKELY TO SEE CONVECTION TODAY AS SOME
DRIER AND MORE STABLE AIR MIGRATES OVER THE AREA.
LITTLE CHANGE IN THE OVERALL FORECAST PATTERN SEEN IN THE LATEST
MODEL RUNS FOR THIS WEEK. SOME SUBTLE CHANGES THOUGH WILL MAKE SOME
DAY TO DAY DIFFERENCES IN CONVECTION. THE NAM12 IS CONSISTENT WITH
BRINGING A SURFACE BOUNDARY INTO THE NE MONDAY AND MORESO TUESDAY SO
THIS COULD BE AS A RESULT OF CONVECTION OVER CO AND CONSEQUENTLY
BECOME A FOCUSING MECHANISM FOR CONVECTION IN NE NM. OTHERWISE...THE
UPPER HIGH CENTER DOES NOT RETURN AS FAR WESTWARD...LEAVING THE
MOISTURE PLUME MORE INTACT OVER WRN AND CENTRAL NM. THE GFS THETA E
FORECAST DOESN/T INDICATE MUCH DRYING THROUGH THE WEEK...SOME DAY TO
DAY INCREASES/DECREASES OVERALL AS THE PLUME WOBBLES AROUND BUT
NOTHING THAT WOULD SUGGEST ANY SIGNIFICANT DRYING TREND. AT THE END
OF THIS WEEK/EARLY NEXT WEEK A TROPICAL SYSTEM IS SHUNTED UP AND
OVER THE RIDGE INTO CA WITH THE BULK OF IT/S MOISTURE WELL TO OUR
NORTH AND WEST.
HIGH TEMPERATURES WILL REMAIN BELOW AVERAGE WEST...BUT RISE TO
AVERAGE OR SLIGHTLY ABOVE...THIS WEEK. VENT RATES GENERALLY GOOD TO
EXCELLENT ALTHOUGH SOME POCKETS OF FAIR TO POOR RATES WILL EXIST
NORTH AND WEST THROUGH TUESDAY...WITH OVERALL IMPROVEMENT FORECAST
ON WEDNESDAY.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 12, 4:42 AM MST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 AM MDT SUN JUL 12 2015
NMZ501>540-131200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
542 AM MDT SUN JUL 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS
CENTRAL AND ESPECIALLY WESTERN NEW MEXICO. SLOW MOVING
THUNDERSTORMS...ABUNDANT MOISTURE AND SATURATED SOILS MAY RESULT
IN LOCALIZED AREAS OF FLASH FLOODING. A FEW STORMS MAY ALSO
BRIEFLY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS WILL FAVOR CENTRAL AND WESTERN NEW
MEXICO ON MONDAY AND TUESDAY...THOUGH ON TUESDAY...STORMS MAY
EXPAND ACROSS NORTHEAST NEW MEXICO AS WELL. LOCALLY HEAVY
RAINFALL...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...GUSTY WINDS...HEAVY
RAINFALL OR FLOODING THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON
OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X.
34
In the hours before
Special weather statement, Jul 12, 11:41 AM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1241 PM MDT SUN JUL 12 2015
NMZ501-504-121915-
NORTHWEST PLATEAU-NORTHWEST HIGHLANDS-
1241 PM MDT SUN JUL 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCKINLEY COUNTY
UNTIL 115 PM MDT...
AT 1241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROWNPOINT...MOVING NORTHEAST AT 15 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
MCKINLEY COUNTY.
&&
LAT...LON 3567 10807 3579 10823 3609 10806 3582 10771
TIME...MOT...LOC 1841Z 219DEG 15KT 3576 10810
50
Special weather statement, Jul 12, 11:53 AM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1253 PM MDT SUN JUL 12 2015
NMZ526-121930-
SOUTH CENTRAL MOUNTAINS-
1253 PM MDT SUN JUL 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 130 PM MDT...
AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BONITO LAKE...OR 9 MILES NORTHWEST OF
RUIDOSO...MOVING NORTHEAST AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUIDOSO...CAPITAN...SMOKEY BEAR HISTORICAL PARK...FORT STANTON...
ALTO...BONITO LAKE...NOGAL AND ANGUS.
OTHER LOCATIONS AFFECTED INCLUDE SMOKEY BEAR HISTORICAL PARK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3339 10573 3339 10582 3344 10590 3361 10578
3362 10574 3363 10574 3365 10575 3370 10572
3353 10547 3334 10572
TIME...MOT...LOC 1853Z 244DEG 8KT 3344 10577
50Special weather statement, Jul 12, 12:17 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
117 PM MDT SUN JUL 12 2015
NMZ501-121945-
NORTHWEST PLATEAU-
117 PM MDT SUN JUL 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN JUAN COUNTY
UNTIL 145 PM MDT...
AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BURNHAM...OR 36 MILES SOUTH OF SHIPROCK...
MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BURNHAM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3615 10853 3630 10867 3653 10842 3633 10820
TIME...MOT...LOC 1917Z 229DEG 11KT 3628 10854
50
Special weather statement, Jul 12, 12:45 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
145 PM MDT SUN JUL 12 2015
NMZ526-539-122015-
SOUTH CENTRAL MOUNTAINS-EASTERN LINCOLN COUNTY-
145 PM MDT SUN JUL 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
215 PM MDT...
AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF LINCOLN STATE MONUMENT...OR 24
MILES NORTHEAST OF RUIDOSO. THIS STORM WAS NEARLY STATIONARY.
PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
LINCOLN COUNTY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3349 10535 3361 10552 3379 10540 3367 10518
TIME...MOT...LOC 1945Z 007DEG 2KT 3359 10540
50
Flash Flood, Lincoln
- When
- July 12, 12:50 PM MST to 1:20 PM MST
- Where
- Lincoln County, 6.64 mi NW of Alto to 5.44 mi NW of Alto
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.460, -105.770
A significant wash out with debris near Orchard Campground west of Bonito Lake. A couple places along highway 107 were impassable due to flowing water and debris. Marthas Canyon was the hardest hit.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 12 to 14, 201550 injured · 23 events
- Flash Flooding and Damaging Winds in West Virginia, July 12 to 14, 2015$3.9 million · 96 kt wind · 66 events
- Lightning Strike in South Dakota, July 12, 20151 death · 1 injured · 1 event
- Tornado and Hail in Minnesota, July 12, 2015$602,000 · EF1 · 43 events
- Flash Flooding and Flood in Ohio, July 12 to 17, 2015$2.8 million · 74 kt wind · 27 events
- Tornadoes and Hail in Minnesota, July 12, 2015EF2 · 41 events
- Flash Flooding and Hail in Kentucky, July 12, 2015$453,000 · 1 in hail · 28 events
- Flash Flooding and Lightning Strike in Indiana, July 12, 2015$400,000 · 9 events
- Tornado and Flash Flooding in Indiana, July 12, 2015$241,000 · EF0 · 6 events
- Hail and Damaging Winds in South Dakota, July 12, 2015$100,000 · 1 in hail · 13 events
- Damaging Winds in Wisconsin, July 12, 2015$100,000 · 57 kt wind · 10 events
- Lightning Strike in Florida, July 12, 2015$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578175.